Kansas, 2022

Hail and Damaging Winds in Kansas, April 29, 2022

April 29, 2022 · NWS DDC · 14 events in 7 counties and zones

A cold front moved across the region and behind the cold front, a high wind and dust event ensued with wind gusts over 60 mph.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A cold front moved across the region and behind the cold front, a high wind and dust event ensued with wind gusts over 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 29, 1:15 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Apr 29, 1:15 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
215 PM CDT Fri Apr 29 2022

...Updated Mesoscale, Fire Weather, Long Term...

.MESOSCALE DISCUSSION...
Issued at 215 PM CDT Fri Apr 29 2022

Key Messages:

Severe thunderstorms are possible between 4 and 7 pm across parts
of central and western Kansas. Large hail to golf ball size or
larger and winds up to 70 mph are possible with the strongest
storms.

Technical discussion:

Low level moisture was wrapping around the back side of surface
low pressure into northwestern and western Kansas. This was on the
cool side of the large scale storm system with northerly surface
winds. A strong upper level disturbance was approaching from the
west, with cold air at mid and upper levels moving over the low
level moisture. So despite the relatively cool surface
temperatures,destabilization has occurred with surface based CAPE
values from 1500 to 2500 j/kg and downdraft CAPE 1000-1500. 0-6
km bulk shear values are favorable for supercells, but low level
shear was weak. Therefore, the main concerns are hail to golf ball
size or even larger and damaging winds up to 70 mph. The time
frame of possible severe storms is from 4 to 7 pm, with the
earlier times in the west around Scott City and Dighton and later
time in central Kansas along I-70 including Hays, Ness City and
vicinity.

.SHORT TERM...(This afternoon through Saturday night)
Issued at 1150 AM CDT Fri Apr 29 2022

Well defined dryline was surging into far southwest Kansas at
midday, with surface observations showing dewpoints crashing into
the teens. Primary surface cyclone was in the vicinity of Wakeeney
at midday, and is expected to be just east of Hays by 4 pm, and
near Beloit by 7 pm. This process will force extremely dry air to
sweep across SW KS through the afternoon, with pronounced
downslope compression and temperatures soaring to the 85-95 range,
hottest southeast of Dodge City. Southwest winds will steadily
increase through the afternoon, averaging 25-35 mph, with gusts of
45-50 mph increasingly likely by late afternoon. Kept winds grids
just below high wind criteria (western zones preferred US 83
corridor), and kept areas of blowing dust in the grids, especially
in the hardest hit drought areas. Winds will abruptly shift to
NWly behind the associated dry cold front, slated to be near Dodge
City around 7 pm.

We continue to expect the dryline to remain capped as it traverses
the DDC CWA through this afternoon, and 12z NAM continues to take
the dryline passage cleanly through all zones before there is any
chance of convection breaching inhibition along the boundary.
CAMs are trending toward tornadic supercell production, but high
confidence this will be east of the DDC CWA. The only window of
convective opportunity will be Ellis county/I-70 vicinity, where
12z NAM maintains continuity forecasting thunderstorms around 6-7
pm. This is a very limited area of our CWA at risk, but high end
wind/hail is possible, most likely north of Hays.

All convective threat will end no later than 10 pm, with the cold
front expected to clear Barber county by that time. Much cooler,
much drier air will be ushered in by elevated northwest winds all
night. Increased the wind grids to 20-30 mph all night, in line
with MAV guidance.

Saturday will be sunny, windy, drier and noticeably cooler.
Primary vorticity maximum is scheduled to pass around sunrise
Saturday, as the closed cyclone strengthens over the Missouri
valley. Strongest winds are expected immediately after sunrise and
the onset of diurnal mixing, when gusts of 40-45 mph are
expected. Winds will gradually diminish late afternoon as the
pressure gradients relax. Models show 8-10C cooling at 850 mb
Saturday, but some of this will be compensated by NWly downslope
in a very dry NWly downslope regime. Sky grids are zero by
afternoon with temperatures in the lower 70s.

.LONG TERM...(Sunday through Friday)
Issued at 215 PM CDT Fri Apr 29 2022

Not just one, but two, welcome opportunties for rainfall are
evident in the long term: Sunday night/early Monday, and late
Wednesday/early Thursday. These two progressive shortwaves will
keep the hope of meaningful drought relief alive.

Next shortwave trough is consistently forecast to approach from
the Great Basin daylight Sunday, with SWly midlevel flow aloft,
and SEly boundary layer flow allowing for boundary layer moisture
return. Forcing for ascent is limited daylight Sunday, and most of
this time period will remain dry. Models consistently show dynamic
forcing increasing strongly after 7 pm Sunday, and NBM pops have
increased to the likely category after midnight. Strong to severe
convection may be embedded here, but forcing looks out of sync
with the diurnal heating cycle. Closed cyclone moves swiftly into
Nebraska Monday, with a strong cold front passage Monday
afternoon.

Much cooler air will invade Monday night/early Tuesday, with
Canadian high pressure sinking south through the high plains.
Models are trending colder, well down into the 30s, sunrise
Tuesday, with a light freeze probable across northwest zones
Tuesday morning. Frost/freeze headlines may be required.

Return flow reestablishes rapidly Tuesday and Tuesday night, and
it won't take long for moisture to return. 12z ECMWF consistently
digs another strong closed cyclone into Utah on Wednesday, then
ejects it toward SW KS Wednesday night/early Thursday. Another
round of rain and thunderstorms is evident during this time frame,
and NBM pops are already as high as the likely category. As we
enter May and the climatological peak of our severe weather
season, the prospects for severe convection will easily be present
for each of these passing waves.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1050 AM CDT Fri Apr 29 2022

Strong southwest to west winds will overspread the airports this
afternoon, as a strong dryline punches into central Kansas. Winds
will average 25-35 kts, with gusts as high as 45 kts. Areas of
blowing dust will reduce visibility to MVFR at times. Expect
LBL/GCK/DDC to remain dry through this TAF cycle. There will be a
small window of thunderstorm potential near/north of HYS 00-03z
Sat, with just enough confidence to include a convective TEMPO
group in the HYS TAF. A strong cold front will arrive around 00z
Sat, with an abrupt NWly wind shift at the airports. Post frontal
NW winds will remain strong and elevated through Friday night.
After 15z Sat, northwest winds will gust to near 40 kts for a few
hours, before winds gradually relax in the afternoon. VFR/SKC is
expected Saturday.

&&

.FIRE WEATHER...
Issued at 215 PM CDT Fri Apr 29 2022

Dangerous wildfire conditions will continue to develop through
this afternoon, as very dry, very warm downslope spreads eastward
behind the dryline. Pressure gradients will tighten strongly
2-7 pm, with gusts in the 40-50 mph range. With afternoon
temperatures soaring into the 85-95 range, minimum relative
humidity will tank to the 5-10% range. This combination will allow
for dangerous erratic wildfire behavior on the remaining dry
dormant vegetation, and any ignitions will be very difficult to
control. A cold front will provide an abrupt NWly wind shift this
afternoon, important for fire management. NW winds will remain
elevated through tonight, averaging 20-30 mph. Additional NWly
gusts to near 40 mph are expected immediately after sunrise
Saturday morning. NW winds will gradually relax Saturday
afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  90  43  73  39 /  10   0   0   0
GCK  84  42  72  39 /  10  10   0   0
EHA  85  44  74  42 /   0   0   0   0
LBL  90  45  74  41 /   0   0   0   0
HYS  86  48  69  40 /  30  10   0   0
P28  94  52  77  45 /  10  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM CDT /7 PM MDT/ this evening for
KSZ043>045-061>066-074>081-084>090.

&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
FIRE WEATHER...Turner
MESOSCALE...Finch
Hazardous weather outlook, Apr 29, 2:38 AM CST, 11 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
338 AM CDT Fri Apr 29 2022

KSZ030-031-043>046-061>066-074>081-084>090-300845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
338 AM CDT Fri Apr 29 2022 /238 AM MDT Fri Apr 29 2022/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Tonight.

Day 1 Discussion
----------------

A red flag warning is in effect for a majority of the forecast
area this afternoon. See the latest fire weather statement for
more information.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Limited risk
* Fire weather: Significant risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

A chance of thunderstorms will be possible Sunday night into
Monday morning. As of now these storms do not look to be severe.

A chance of thunderstorms will be possible during the middle part
of next week. It is too early to tell if any storms will be
severe.

Days 2-7 Hazards
----------------
* Saturday
  - Fire weather: Elevated risk

* Sunday
  - Fire weather: Elevated risk

* Monday
  - Fire weather: Elevated risk

* Tuesday
  - Excessive cold: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Wednesday
  - Excessive cold: Elevated risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Excessive cold: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

In the hours before

Special weather statement, Apr 29, 1:21 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
221 PM CDT Fri Apr 29 2022

KSZ063-077-291945-
Gray KS-Finney KS-
221 PM CDT Fri Apr 29 2022

...A strong thunderstorm will impact portions of north central Finney
and northwestern Gray Counties through 245 PM CDT...

At 221 PM CDT, Doppler radar was tracking a strong thunderstorm near
Garden City, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3797 10082 3809 10088 3825 10057 3799 10046
TIME...MOT...LOC 1921Z 251DEG 16KT 3805 10080

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SPRINGER
Special weather statement, Apr 29, 1:45 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Dodge City KS
245 PM CDT Fri Apr 29 2022

KSZ044-063-077-292015-
Gray KS-Finney KS-Lane KS-
245 PM CDT Fri Apr 29 2022

...A strong thunderstorm will impact portions of northeastern Finney,
south central Lane and northern Gray Counties through 315 PM CDT...

At 244 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Pierceville, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Kalvesta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3796 10068 3818 10086 3837 10037 3799 10023
TIME...MOT...LOC 1944Z 263DEG 33KT 3811 10062

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SPRINGER
Special weather statement, Apr 29, 2:03 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Dodge City KS
303 PM CDT Fri Apr 29 2022

KSZ045-064-292030-
Hodgeman KS-Ness KS-
303 PM CDT Fri Apr 29 2022

...A strong thunderstorm will impact portions of southeastern Ness
and north central Hodgeman Counties through 330 PM CDT...

At 303 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Ness City, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3821 9990 3835 10003 3853 9977 3827 9960
TIME...MOT...LOC 2003Z 231DEG 12KT 3833 9990

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SPRINGER
Local storm report, Apr 29, 2:26 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
326 PM CDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     TSTM WND GST     KALVESTA                38.06N 100.29W
04/29/2022  E50 MPH          FINNEY             KS   PUBLIC

&&

GT
Special weather statement, Apr 29, 2:30 PM CST, 1 minute before
Special Weather Statement
National Weather Service Dodge City KS
330 PM CDT Fri Apr 29 2022

KSZ045-063-064-292100-
Finney KS-Hodgeman KS-Ness KS-
330 PM CDT Fri Apr 29 2022

...A strong thunderstorm will impact portions of eastern Finney,
south central Ness and northwestern Hodgeman Counties through 400 PM
CDT...

At 330 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Kalvesta, moving northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3803 10023 3819 10033 3838 9995 3816 9981
TIME...MOT...LOC 2030Z 243DEG 29KT 3817 10015

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SPRINGER

The radar

The Dodge City radar (KDDC), 58 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 4 high wind, 1 hail. Local standard time, as filed.

Hail, Ness

When
April 29, 2:31 PM CST
Where
Ness County, 11.8 mi S of Ness City
Measured
1 in hail
Reported by
Public
Coordinates
38.280, -99.880

Thunderstorm Wind, Ellis

When
April 29, 3:30 PM CST
Where
Ellis County, 2.63 mi NW of Victoria
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.880, -99.180

Mesonet site 2 NW Victoria.

Thunderstorm Wind, Scott

When
April 29, 4:35 PM CST
Where
Scott County, 1.08 mi E of Scott State Park
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
38.680, -100.900

Mesonet site 1 ENE Scott State Lake.

Thunderstorm Wind, Trego

When
April 29, 4:45 PM CST
Where
Trego County, 0.69 mi S of Wakeeney
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.010, -99.880

Mesonet site 1 SSW Wakeeney.

Thunderstorm Wind, Ellis

When
April 29, 4:57 PM CST
Where
Ellis County, 0.88 mi NE of Yocemento
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.910, -99.410

Mesonet site 0.8 E Yocemento.

High Wind, Finney

When
April 29, 5:14 PM CST
Where
Finney forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Observed at the Garden City airport.

High Wind, Finney

When
April 29, 5:16 PM CST
Where
Finney forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Observed at the Garden City airport.

High Wind, Finney

When
April 29, 5:30 PM CST
Where
Finney forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Mesonet site on the US50/K156 bridge in Garden City.

High Wind, Morton

When
April 29, 5:42 PM CST
Where
Morton forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

Mesonet site in Elkhart.

Thunderstorm Wind, Ellis

When
April 29, 6:11 PM CST
Where
Ellis County, (Hys)hays Muni Arpt
Measured
66 kt (76 mph) measured gust
Reported by
AWOS
Coordinates
38.850, -99.270

Observed at the Hays airport.

Thunderstorm Wind, Rush

When
April 29, 6:15 PM CST
Where
Rush County, 2.14 mi NNW of La Crosse Hoover Arp
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
38.560, -99.330

Mesonet site at LaCrosse.

Thunderstorm Wind, Ellis

When
April 29, 6:20 PM CST
Where
Ellis County, 2.63 mi NW of Victoria
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
38.880, -99.180

Mesonet site 2 NW Victoria.

Thunderstorm Wind, Ellis

When
April 29, 6:25 PM CST
Where
Ellis County, 2.63 mi NW of Victoria
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
38.880, -99.180

Mesonet site 2 NW Victoria.

Thunderstorm Wind, Ellis

When
April 29, 6:25 PM CST
Where
Ellis County, 1.08 mi W of Walker
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
38.870, -99.090

Mesonet site at Walker on I-70.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1023101, 1023102, 1023103, 1023104, 1023105, 1023113, 1023114, 1023116, 1023118, 1023109, 1023107, 1023106, 1023110, 1023111.